Long-term outcome of interferon-α-induced autoimmune thyroid disorders in chronic hepatitis C

Authors


Satoru Kakizaki, MD, PhD, 3-39-15 Showa-machi, Maebashi, Gunma 371-8511, Japan Department of Medicine and Molecular Science, Gunma University Graduate School of Medicine.
Tel: +81 27 220 8127
Fax: +81 27 220 8136
e-mail: kakizaki@showa.gunma-u.ac.jp

Abstract

Abstract: Background: Autoimmune thyroid disorders are among the well-known adverse effects of interferon-α (IFN-α) therapy in patients with chronic hepatitis C. However, there are few reports regarding the long-term outcome of this complication. We aimed to evaluate the natural history of IFN-α-induced autoimmune thyroid disorders with long-term follow-up.

Methods: Four hundred and thirty-nine patients with chronic hepatitis C were treated with IFN-α for 24 weeks between March 1993 and April 1998. Seventeen of 439 (3.9%) patients developed symptomatic autoimmune thyroid disorders including nine cases of hyperthyroidism and eight cases of hypothyroidism. The patients with hypothyroidism were all women. These 17 patients were followed up for 71.1±17.8 months (48–120 months) and were evaluated for long-term outcome.

Results: Eight patients could discontinue the thyroid medication (2–36 months, median 10 months). Nine patients needed the thyroid medication at the follow-up period. The patients with hyperthyroidism who needed long-term thyroid medication had a significantly high titer of TSH receptor antibody on onset compared with the patients who could discontinue the thyroid medication. There were no significant differences in age, type of IFN, duration from IFN administration to onset, cessation of IFN, genotype of hepatitis C virus and thyroid hormone levels on onset between the patients who needed long-term thyroid medication and the patients who could discontinue the thyroid medication.

Conclusion: All patients with IFN-α-induced thyroid disorders could be controlled with medication. However, the IFN-α-induced thyroid disorders are not always reversible. One must be careful about not only the development of autoimmune thyroid disorders during IFN-α therapy but also the outcome of the thyroid disease.

Ancillary